CH 5 PHARM

  1. The most common form of medication errors in pediatrics is?
    Dosing errors
  2. preventable errors are responsible for ____ deaths per year
    7000
  3. The 1999 landmark _____ __ _____report “To Err is Human” brought medical errors to the public’s attention.
    Institute of Medicine (IOM)
  4. The IOM released a similar report in 2006 and a follow-up report in 2010, both of which found__ _____ ___ in rates of preventable errors since the original IOM report
    no significant change
  5. It is estimated that __-__ of hospitalized patients experience a medication error.
    3% to 6.9%
  6. Any preventable adverse drug events involving inappropriate medication use by a patient or health care professional; they may or may not cause the patient harm.
    medication error
  7. Dosing a PT w/ the wrong medication dose is known as?
    Medication error
  8. PT refusing to take a med is NOT considered a?
    medication error
  9. What do you do if a PT refuses to take med?
    • Document refusal
    • Educate PT the purpose of the med
  10. An immunologic reaction resulting from an unusual sensitivity of a patient to a certain medication; a type of adverse drug event and a subtype of adverse drug reactions.
    Allergic Reaction
  11. An allergic reaction is often ______ while an idiosyncratic reaction is usually __________.
    • predictable
    • unpredictable
  12. Any abnormal and unexpected response to a medication, other than an allergic reaction, that is peculiar to an individual patient
    idiosyncratic reaction
  13. _____ ___ ____ are unexpected, unintended, or excessive responses to medications given at therapeutic doses.
    Adverse drug reactions
  14. In a 2006 IOM study, it was estimated that some form of medication error resulted in harm to how many patients?
    1.5 million
  15. What is the most common point in the process at which medications errors occur?
    prescribing
  16. If a near miss occurs what should you do immediately regardless of whether an error occurred?
    Report according to the policy & procedures
  17. Event or situation that did not produce patient injury, but only because of chance
    Near Miss
  18. An event or situation or error that took place but was identified and captured prior to reaching the patient
    Close call
  19. If an order is illegible who should the nurse contact for clarification? NOT a _____ or the __?
    • The prescriber
    • NOT a colleague or the PT
  20. Multiple systems of checks and balances should be implemented to _____ medication errors
    prevent
  21. Prescribers must write legible orders that contain correct information, or orders should be entered _____.
    electronically
  22. The nurse is administering a drug that has been ordered as follows: “Give 10 mg on odd-numbered days and 5 mg on even-numbered days.” When the date changes from May 31 to June 1, what should the nurse do?




    D.
  23. The nursing student realizes that she has given a patient a double dose of an antihypertensive medication. The tablet was supposed to be cut in half, but the student forgot and administered the entire tablet. The patient’s blood pressure just before the dose was 146/98 mm Hg. What should the student nurse do first?




    D.
  24. What is the most important thing to do if you have to take a telephone order?
    repeat the order back to the prescriber before hanging up the telephone
  25. What steps should you take to prevent pediatric medication errors?
    there are 7
    • 1. Obtain and document accurate weight (kg)
    • 2. Report all medication errors.
    • 3. Know the drug thoroughly.
    • 4. Follow the Six Rights of medication administration.
    • 5. Avoid verbal orders in general.
    • 6. Avoid distractions.
    • 7. Communicate with everyone.
  26. The nurse keeps in mind that which measures are used to reduce the risk of medication errors? (Select all that apply.)

    a. When questioning a drug order, keep in mind that the prescriber is correct.
    b. Avoid abbreviations and acronyms.
    c. Use two patient identifiers before giving medications.
    d. Always double-check the many drugs with sound-alike and look-alike names because of the high risk of error.
    e. If the drug route has not been specified, use the oral route.
    b, c, d
Author
ccab1979
ID
350549
Card Set
CH 5 PHARM
Description
CH 5 PHARM
Updated